Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Morristown, TN

June 14, 2001Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2001, 4:53 PM EDT for Washington County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 4:53 PM EDT (20:53 UTC)
Expired
Jun 14, 2001, 5:30 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, VA

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:00 PM EDTThunderstorm WindAbingdon, VANumerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 142054
SVRMRX
VAC191-142130-
/NEW.KMRX.SV.W.0131.142053-142130/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 530 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GLADE SPRING...OR 10 MILES EAST OF
  ABINGDON...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAMASCUS AROUND 520 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3685 8169 3685 8192 3663 8196 3662 8164

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:36 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 14, 2:36 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT THU JUN 14 2001

IN THE SHORT-TERM...MRX RADAR SHOWS A GOOD DEAL OF CONVECTION ACROSS
THE PLATEAU INTO WESTERN CENTRAL VALLEY AND SOUTHEAST TENNESSEE.
THIS ACTIVITY IS ASSOCIATED WITH A SHEAR AXIS OVER THE FORECAST AREA.
ALSO...MSAS AND LAPS SHOWS CAPES AND LIFTED INDICES OF 2000-3000 J/KG
AND -6 TO -9...RESPECTIVELY.  WILL LIKELY KEEP A CHANCE POP GOING
MOST LOCATIONS FOR MAINLY THIS EVENING.  WHERE RAIN OCCURS...
SOME AREAS OF FOG IS ANTICIPATED...SOME LOCALLY DENSE.

MODELS ARE IN GENERAL AGREEMENT IN PULLING A WEAK SURFACE TROUGH
INTO THE TENNESSEE VALLEY FOR FRIDAY AND THEN MOVING EAST OF THE
FORECAST AREA AROUND 12Z SATURDAY. GIVEN THE ABUNDANT MOISTURE
AND INSTABILITY AHEAD OF THIS FEATURE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS LOW LEVEL BOUNDARY.
UPPER LEVEL SUPPORT IS LIMITED AS BEST DYNAMICS ALOFT MOVES NORTH
AND WEST OF THE FORECAST AREA.

MUCH DRIER AIR...ESPECIALLY MID AND UPPER LEVELS...MOVES INTO
THE REGION FOR SATURDAY.  ALSO...FORECAST SOUNDINGS SHOWS MID-
LEVEL WARMING WITH A CAP DEVELOPING DURING THE DAY...SO RETURN
OF DRY WEATHER FOR THIS WEEKEND THROUGH EARLY NEXT WEEK.

FCSTID = 15
CHA   69  88  68  90 /  30  50  50   0
TYS   67  86  67  87 /  30  50  50  10
TRI   65  85  65  84 /  30  50  50  20
OQT   67  86  67  87 /  30  50  50  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Local storm report, Jun 14, 4:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
420 PM EDT THU JUN 14 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    HUNTSVILLE                TN   WIND DAMAGE
06/14/01   SCOTT                          TREES DOWN AROUND
                                          HUNTSVILLE AND PEA SIZE
                                          HAIL. REPORTED BY HIGHWAY
                                          DEPT.

0140 PM    WARTBURG                  TN   .75 INCH HAIL
06/14/01   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT

0140 PM    WARTBURG                  TN   WIND DAMAGE
06/14/01   MORGAN                         NUMEROUS TREES DOWN NEAR
                                          WARTBURG. TREES AND LIMBS
                                          BLOCKING SOME ROADS.
                                          REPORTED BY LAW ENFORCEMENT

0236 PM    ROCKWOOD                  TN   WIND DAMAGE
06/14/01   ROANE                          TREES DOWN ACROSS BLACK
                                          CREEK RD. SOUTH OF
                                          ROCKWOOD. REPORTED BY LAW
                                          ENFORCEMENT

0230 PM    GRANDVIEW                 TN   WIND DAMAGE
06/14/01   RHEA                           NUMEROUS TREES DOWN IN THE
                                          NORTH HALF OF THE COUNTY.
                                          REPORTED BY LAW ENFORCEMENT

0315 PM    ATHENS                    TN   WIND DAMAGE
06/14/01   MCMINN                         TREE DOWN ON HOUSE,
                                          FRANCES ST. IN ATHENS.
                                          REPORTED BY LAW ENFORCEMENT

0325 PM    NEW TAZEWELL              TN   .75 INCH HAIL
06/14/01   CLAIBORNE                      REPORTED BY
SPOTTERS

0330 PM    ATHENS                    TN   WIND DAMAGE
06/14/01   MCMINN                         TREES DOWN ON COUNTY ROAD
                                          422. TREES DOWN ON COUNTY
                                          ROAD 439. REPORTED BY LAW
                                          ENFORCEMENT

0340 PM    TAZEWELL                  TN   WIND DAMAGE
06/14/01   CLAIBORNE                      NUMEROUS TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY LAW
                                          ENFORCEMENTr

MEP

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.